Alert archive / Michigan / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Gaylord, MI

August 11, 2010Arenac County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 11, 2010, 11:44 PM EDT for Arenac County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2010, 11:44 PM EDT (03:44 UTC)
Expired
Aug 12, 2010, 2:30 AM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WGUS53 KAPX 120344
FFWAPX
MIC011-120630-
/O.NEW.KAPX.FF.W.0002.100812T0344Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1144 PM EDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 230 AM EDT

* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. 2.70 INCHES OF RAIN HAVE FALLEN OVER THE LAST 40
  MINUTES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALGER...AU GRES...STANDISH...STERLING...MAPLE RIDGE...OMER...TURNER
  AND TWINING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF INCH OF RAIN IS POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4399 8406 4400 8417 4417 8416 4417 8406
      4414 8357 4405 8362 4404 8367 4399 8369
      4400 8374 4399 8375 4400 8383 4395 8388
      4395 8405

$$
3 follow-up statements
937 
WGUS73 KAPX 120435
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1235 AM EDT THU AUG 12 2010

MIC011-120630-
/O.CON.KAPX.FF.W.0002.000000T0000Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC MI-
1235 AM EDT THU AUG 12 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ARENAC COUNTY UNTIL 230
AM EDT...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
NARROW CORRIDOR OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS SITTING 
ACROSS ARENAC COUNTY. RADAR RAINFALL ESTIMATES OF BETWEEN 3 AND 4 
INCHES OF RAIN HAVE FALLING IN A FEW SPOTS IN ARENAC COUNTY IN THE 
LAST FEW HOURS...SPECIFICALLY BETWEEN ALGER AND STERLING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
ALGER...AU GRES...STANDISH...STERLING...MAPLE RIDGE...OMER...TURNER 
AND TWINING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4399 8406 4400 8417 4417 8416 4417 8406
      4414 8357 4405 8362 4404 8367 4399 8369
      4400 8374 4399 8375 4400 8383 4395 8388
      4395 8405

$$


ADAM
248 
WGUS73 KAPX 120543
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
143 AM EDT THU AUG 12 2010

MIC011-120630-
/O.CON.KAPX.FF.W.0002.000000T0000Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC MI-
143 AM EDT THU AUG 12 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ARENAC COUNTY UNTIL 230
AM EDT...

AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
AREA OF RAINFALL ACROSS ARENAC COUNTY IS DIMINISHING. HOWEVER... 
RADAR RAINFALL ESTIMATES OF OVER 4 INCHES HAVE FALLEN IN A FEW SPOTS 
OVER THE LAST FEW HOURS...HIGHEST AMOUNTS AROUND THE ALGER AREA.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... 
ALGER...STANDISH...STERLING...MAPLE RIDGE AND OMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4399 8406 4400 8417 4417 8416 4417 8406
      4414 8357 4405 8362 4404 8367 4399 8369
      4400 8374 4399 8375 4400 8383 4395 8388
      4395 8405

$$
476 
WGUS73 KAPX 120638
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
238 AM EDT THU AUG 12 2010

MIC011-120651-
/O.EXP.KAPX.FF.W.0002.000000T0000Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARENAC MI-
238 AM EDT THU AUG 12 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT ARENAC COUNTY HAS BEEN
ALLOWED TO EXPIRE...

HEAVY RAINFALL ACROSS THE AREA HAS DIMINISHED LESSENING THE THREAT 
FOR FLASH FLOODING. HOWEVER...STREAMS AND CREEKS IN THE AREA MAY 
RISE OVER THE NEXT DAY OR SO IN RESPONSE. IF FLOODING IS OR HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4399 8406 4400 8417 4417 8416 4417 8406
      4414 8357 4405 8362 4404 8367 4399 8369
      4400 8374 4399 8375 4400 8383 4395 8388
      4395 8405

$$


ADAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:33 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 11, 10:33 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1033 PM EDT WED AUG 11 2010

.SYNOPSIS.../ISSUED AT 351 PM/

LOW PRESSURE MOVED INTO NORTHERN MICHIGAN TODAY...PRODUCING RAIN
SHOWERS AND THUNDERSTORMS MAINLY OVER EASTERN UPPER PENINSULA...LAKE
MICHIGAN AND THE NORTHERN LAKE MICHIGAN SHORE LINE. THE HIGH HEAT
AND HUMIDITY HAS CONTINUED TO HANG AROUND NORTHERN MICHIGAN...AND
WILL REMAIN HERE FOR SEVERAL DAYS. RAIN SHOWERS AND THUNDERSTORMS
ARE BEGINNING TO BE MORE WIDESPREAD THROUGHOUT ALL OF NORTHERN
MICHIGAN.

TJL

&&

.SHORT TERM.../ISSUED AT 1029 PM/...TONIGHT

WILL BE DOWN PLAYING THE POPS OVERNIGHT AS THE MAIN SYSTEM HAS
MOVED OUT AND DRY AIR IS UPSTREAM OF THE REGION ON THE WV IMAGE.
THERE ARE A FEW SHOWERS IN N WISCONSIN TO WATCH FOR, BUT ON THE
WHOLE IT LOOKS LIKE MOST AREAS ARE DONE WITH THE RAIN OVERNIGHT.

JSL

&&

.LONG TERM.../ISSUED AT 351 PM/...THURSDAY AND BEYOND

SIGNIFICANT CHANGES IN STORE FOR THE LONGER RANGES AS AMPLIFIED
RIDGING DEVELOPS OVER WESTERN CANADA RESULTING IN A LARGE DOWNSTREAM
TROF DEVELOPING OVER THE CENTER OF THE COUNTRY AND GREAT LAKES.
MODELS/ENSEMBLES ARE CLUSTERED CLOSELY ON THIS PATTERN CHANGE.
SEVERAL ROUNDS OF SHOWERS/TSTMS POSSIBLE DURING THIS
TRANSITION...WHICH WILL BE THE MAIN WEATHER ISSUE TO RESOLVE IN THE
FORECAST.  TEMPERATURES WILL SWING FROM WELL ABOVE NORMAL THIS WEEK
TO POSSIBLY WELL BELOW NORMAL BY THE MIDDLE OF NEXT WEEK.

THURSDAY...MID LEVEL SHORTWAVE AND ATTENDANT H8-H7 THETA-E RIDGE
AXIS WILL GRADUALLY SHIFT EAST OF THE AREA WITH ADDITIONAL WEAK
SHORTWAVE ENERGY UPSTREAM.  WIND FIELDS REMAIN RELATIVELY LIGHT
/25-30KTS AT H5/...WHICH WILL LIMIT ORGANIZED TSTM ACTIVITY.  BUT
THE ARRIVAL OF A POCKET OF COOLER H5 TEMPS BEHIND THE DEPARTING
SHORTWAVE...COMBINED WITH A STILL FAVORABLE THETA-E AXIS WARRANTS
MENTION OF SCATTERED SHOWERS/TSTMS.  WILL FOCUS THE HIGHEST POPS
AWAY FROM LAKE MICHIGAN...WHERE "LAKE SHADOW" EFFECT SHOULD HELP TO
PUSH CU FIELDS/TSTM CHANCES INLAND.  IN EASTERN UPPER...WILL DO
SIMILAR INLAND TREND /FOCUSING CLOSER TO LAKE BREEZE CONVERGENCE
AREAS/.

QUIET WEATHER RETURNS THURSDAY NIGHT INTO FRIDAY AS LOW AMPLITUDE
MID LEVEL RIDGE SLIDES OVERHEAD.  THINGS TURN MORE ACTIVE BY LATER
FRIDAY NIGHT INTO SATURDAY AS A STRONG SHORTWAVE EJECTS OUT OF
DEVELOPING LONGWAVE TROF OVER THE NORTHERN PLAINS/UPPER MIDWEST WITH
SURFACE COLD FRONT APPROACHING THE GREAT LAKES.  FAVORABLE SET UP
FOR SHOWERS/TSTMS WITH DEEP H8-H7 THETA-E MOISTURE...LOW LEVEL
CONVERGENCE WITH APPROACHING SURFACE BOUNDARY...STRONG SYNOPTIC
SCALE FORCING AND SOME KINEMATIC SUPPORT /70KT H3 JET/.  GIVEN
STRENGTH OF DOWNSTREAM RIDGING AND MODEL TRENDS...WILL SLOW THINGS
DOWN A TAD FOR PCPN FRIDAY NIGHT...FOCUSING MORE AFTER MIDNIGHT AND
INTO THE DAY ON SATURDAY.  SEVERE POTENTIAL WILL HAVE TO WATCHED
GIVEN THE STRONG FRONT COMING THROUGH DURING THE HEAT OF THE
DAY...ALTHOUGH BEST INSTABILITY/MID LEVEL WIND FIELDS REMAIN
GENERALLY WEST/NORTHWEST OF THE AREA /WHICH COULD LIMIT ANY
ORGANIZED SEVERE POTENTIAL/.

BROAD MID LATITUDE TROF DEVELOPS OVER THE CENTER OF THE
COUNTRY/GREAT LAKES SUNDAY THROUGH WEDNESDAY WITH NUMEROUS EMBEDDED
MOISTURE STARVED NORTHERN STREAM SHORT WAVES.  WILL OPTIMISTICALLY
KEEP THE FORECAST DRY SUNDAY NIGHT-MONDAY NIGHT. BETTER CHANCE OF
SHOWERS/STORMS BY LATER TUESDAY AND TUESDAY NIGHT WITH STRONGER
REINFORCING COLD FRONT BRINGING ADDITIONAL SYNOPTIC SUPPORT.
TEMPERATURES NEAR NORMAL EARLY IN THE WEEK...TRENDING TO BELOW
NORMAL /WELL BELOW NORMAL?/ BY MIDWEEK BEHIND REINFORCING COLD
FRONT.

JK

&&

.MARINE.../ISSUED AT 351 PM/

LIGHT WIND FIELDS WILL PERSIST ACROSS THE GREAT LAKES THROUGH
THURSDAY NIGHT...WITH WIND/WAVES REMAINING BELOW HEADLINE CRITERIA.
STRONGER UPPER LEVEL SYSTEM AND COLD FRONT SWEEPING INTO THE AREA
FRIDAY NIGHT/SATURDAY RESULTING IN GUSTY SOUTH/SOUTHEAST WINDS.

JK

&&

.AVIATION.../ISSUED AT 746 PM/...VALID FOR 00Z TAFS

AT TVC, THE SKY WILL CLEAR SHORTLY OR AT LEAST GO WITH A VFR CIG.
AT THIS POINT THE MAIN CONCERN WILL BE THE POSSIBILITY OF FOG
WITH THE 70 DEWPOINTS AROUND MOST OF N LOWER. WITH THE
TEMPERATURES EXPECTED TO DROP INTO THE MID 60S, RADIATION FOG IS A
CONCERN FOR THE LATE EVENING AND OVERNIGHT. RAIN IS ABOUT TO LEAVE
PLN AND IS JUST GETTING INTO APN. THESE WILL BE LIGHT SHOWERS WITH
BRIEF MVFR CIGS ONCE THE SHOWERS CLEAR AGAIN THE MAIN CONCERN
OVERNIGHT WILL BE FOG. FOR THURSDAY, IT IS LOOKING THAT THE CHANCE
OF RAIN AND SHOWERS WILL BE LOW ENOUGH TO AGAIN KEEP THE
PRECIPITATION OUT OF THE PREVAILING GROUP FOR THE DAY. ALTHOUGH
WITH THE SFC DEWPOINTS IN THE MID 60S CAN'T RULE OUT SOMETHING
POPPING UP AGAIN, BUT THERE IS A FAIR AMOUNT OF DRY AIR ALOFT THAT
COULD STOP ANYTHING FROM DEVELOPING IN THE AFTERNOON.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 11, 3:24 PM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT WED AUG 11 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
324 PM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. A FEW STORMS
MAY BE STRONG...PRODUCING WIND GUSTS TO 45 MPH.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH
SATURDAY EVENING AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAS

Nearby

Flash Flood Warnings in Michigan, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.